Gastroduodenal ulcerations in patients receiving selective hepatic artery infusion chemotherapy.

Published

Journal Article

Ninety-three patients with liver metastases underwent selective hepatic arterial infusion of chemotherapeutic agents through a surgically implanted hepatic artery catheter and pump. Fourteen patients who developed upper gastrointestinal symptoms at some time during the course of treatment were found to have gastroduodenal disease endoscopically. The severity of symptoms did not necessarily correlate with severity of endoscopic findings. There was no temporal relation between 5-fluoro-2'-deoxuridine infusion and symptoms; however, with mitomycin C, symptoms worsened in five of eight patients within 2 wk of the initial injection. Patients who received mitomycin C had more severe endoscopic findings and two of the 14 patients required partial or total gastrectomy. When biodegradable starch microspheres were coadministered with mitomycin C this was not associated with a higher incidence of gastroduodenal disease. The early experience with therapy using this system has been associated with a significant incidence of upper gastrointestinal symptoms. The presence of gastrointestinal symptoms in such patients should alert one to potentially serious disease.

Full Text

Duke Authors

Cited Authors

  • Wells, JJ; Nostrant, TT; Wilson, JA; Gyves, JW

Published Date

  • June 1, 1985

Published In

Volume / Issue

  • 80 / 6

Start / End Page

  • 425 - 429

PubMed ID

  • 3159256

Pubmed Central ID

  • 3159256

International Standard Serial Number (ISSN)

  • 0002-9270

Language

  • eng

Conference Location

  • United States